Hello EMCrit Community,

I am an Advanced Care Paramedic in Canada and I would like to share a case with you and get some feedback as this was a particularly challenging call.
The call came in as 55 year old female patient having severe difficulty breathing. She was having an asthma attack that was not relieved by salbutamol self administration. She got her room mate to call 911. Only a few minutes after making the call the patient became cyanotic, and apneic. The fire department followed closely by a BLS unit arrived on scene to find her VSA. Unfortunately upon our arrival on scene (ALS unit), the airway had been severely compromised by overzealous BVM ventilation, causing overt gastric distention and stomach contents all over the place, obstructing the Oropharyngeal airway, the mask and surrounding work area around her face.

Oral suctioning with a rigid tip catheter helped but, she continued to vomit as CPR continued. As the only ALS provider on scene, I had to prioritize my actions. First I aggressively cleared the airway and positioned the patient so that I could intubate. The vomit was thick and would consistently clog the suction tubing so I used the trick that Dr. Weingart had demonstrated in which a meconium aspirator can be attached to a 2 way valve assembly to allow the stylet to give shape to the ETT and still provide suction as the laryngoscopy was initiated. This worked to remove the majority of stomach contents as the #8ETT acted as a wide bore suction. Unfortunately the patient was a smaller woman and the #8 was too big to pass even with removal of the stylet. That said with positioning and a bit of laryngeal movement I was able to pass a #7 ETT with little issue.

The patient had been essentially apneic for at least 15 minutes by now and originally presented asystolic on the monitor with no ETCO2 as the airway was obstructed with vomit. By this point 0.5mg of Epi 1:1000 had already been administered IM (as this was within the scope of practice of BLS on scene). She had so little air entry that I had to rely strictly on absent sounds in her stomach, a dynamic spike to her ETCO2 and the fact that I had a good view of the chords and saw it pass clearly in order to confirm tube placement.
This was true silent chest..

After the intubation, the patient's compliance was very poor to say the least, the ETCO2 spiked to 70mmhg + with a shallow shark fin pattern on the monitor. She had also now produced some Electrical activity on the monitor, narrow complex PEA at 45-50 bpm. . Her colour also changed from a deep crimson to more of a faint bluish complexion. Once I handed off the airway to another medic, I initiated a 18 G IV line in her left AC. Epi 1:10 000 was administered x 3 Q 4 during which CPR was ongoing and her ECG stayed the same with no measurable cardiac output. Simutaneously, she was administered MDI salbutamol down the ETT to our maximum as per medical directive (24 x 100mcg). I was also able to initiate an External Jugular line in the right side of her neck and continued medication administration through that line which was a 16G and obviously more central.

After the first Epi IV her compliance only became slightly better. After not observing a significant response to EPI both IM and IV, I contacted medical control for authorization to proceed with bilateral needle decompressions of the chest. In addition with attempt to manually deflate the chest by encasing our hands around her chest and slowly force exhalation, I inserted both 12G needles into her left and then right chest. The left chest had tensioned as a rush of air was heard and continued hissing came from the catheter as CPR continued. The patient was immediately transported to the hospital with continued CPR and EPI administration.

Unfortunately, after all of our efforts, she was pronounced at the hospital. The patient had a history of critical asthma and had been intubated in the past when she was younger. No other medical history and allergies to PCN

What are your thoughts on a case like this, I know that there are many different medications that the patient could have gotten at the hospital but keep in mind that I am working in the field with no access to that expanded pharmacy.

Is there anything you would have done differently? or in a different order?

Thank you in advance,
Jason 

What patients should get bipap vs cpap

Post has attachment
Dr Weingart, considering your penchant for meditation, I wonder if you've come across Wim Hof and the extraordinary claims about his ability to regulate his autonomic system: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4034215/

I've tried his method a bit and wonder if there might be any application in the clinical setting? Does inducing hyperventilation have any therapeutic benefit? We know this is helpful as a last resort in cases of high ICP's, but what about for patients with catecholamine storming? Or autoimmune problems?

I'd love to hear your thoughts.

Painful stimuli. What is it? We are all familiar with the AVPU acronym for assessing level of consciousness. A,V, and U are self explanatory, but what is painful stimuli? This question has bounced around my colleagues this week and the answers are all over the place.
What do you consider appropriate for assessing this level of consciousness? Sternal rub? Pen to fingernail? Pinch inner arm?
Curious of your insight.

At a new hospital I started working at they have no NRB masks for preoxygenation for intubation or for anything. They claim oxy mask is as good. Did I miss the studies? Is this ok? 

Scott,

Do you feel that intensivists and ER docs should maintain their ACLS certification - that is take the recertification course and exam every two years?

Thanks

Gerry Luger

Hello. I just wondered what everyone thought about using Ketamine with head injuries? I'm a flight paramedic in the Las Vegas area. Our specific guidline for Ketamine use includes a contradindication of "caution in patients in which hypertension may cause a detriment". Most of my colleauges perceive this to mean a no-go in head injuries. Most studies I find state that there is no corelation with Ketamine and increases in ICP. I understand that if the pt has a systolic of 200, I would use caution. However, if my pt is hypotensive with a confirmed HI and intubated, am I to sedate with Versed and start a pressor like Levophed? Just seems counterintuitive when I can get pain control and sedation with one drug and not cause drops in BP.

Hello EMCrit Community,
Could anyone please point me towards resources on ED size, layout etc or perhaps share their own ED floor plan. What we are looking into is adult ED with estimated 50k patient/year, trauma, surgical, medical, from critical to walking. Thank you!

Can anyone comment on the (perceived or real) relative value of dopamine vs epinephrine as your second- or third-line pressor choice? I think most of us have accepted norepinephrine as our general first line, but beyond that it seems as though dopamine has really become demonized, whereas people seem "okay" with epinephrine. On paper most of the complaints about dopamine seem to apply to epi as well; is there a good reason to hate on it, or is it just the latest trend?

RSI question: has anyone had an issue with Succinylcholine NOT working on a head injured trauma pt?
Pt was a 20 yo male, head on MVA. GCS 3 with closed head injury. Snoring respiration. Assisted with Nasopharengeal Airway. No response. Gave 120 mg Succs. Preoxygenated via NRB and cannula. SpO2 never dropped below 98%. Respirations slowed down but never fully ceased. After 2-3 minutes performed endotracheal intubation via King Vision and 7.0 tube. Observed pronounced cough reflex after passing cuff through chords. Otherwise uncomplicated.  We keep our Succs stored warm but cycle out ofter 90 days. Is this a drug storage issue? A patient issue? Thoughts?
Wait while more posts are being loaded